Maryland, 2022Flooding in Maryland, July 7, 2022
July 7, 2022 · NWS LWX · 2 events in 2 counties and zones
Heavy rainfall from thunderstorms led to isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from thunderstorms led to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 8:34 PM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 6, 8:34 PM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
934 PM EDT Wed Jul 6 2022
.SYNOPSIS...
A cold front will meander over the Mid-Atlantic for the rest of the
week before a second stronger cold front chases it away Saturday.
High pressure will likely return Sunday into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An extremely moist environment remains into the evening with the
latest 00Z IAD sounding showing a 2.21" precipitable water.
Based on the upper air climatology, this is the highest
precipitable water on record for July 7 (00Z). While the
instability has waned into the evening given the loss of
heating, some residual MUCAPE is noted in the 23Z RAP objective
analysis. The focus for current and future convection is likely
tied to a slew of old outflow boundaries from previous activity.
The mid-evening radar imagery shows one such boundary lighting
up convection from north-central Maryland down toward the DC and
Baltimore metros. Although rainfall amounts have mainly stayed
under an inch in these cores, any training or backbuilding could
afford 1-2 inch hourly rates. Highly efficient heavy rain
processes (high moisture content, high freezing levels, and
tall/skinny CAPE) are in place. As such, Flood Watches for flash
flooding will continue across much of the area until 5 AM
Thursday. The most sensitive locations would be the DC and
Baltimore metros where flash flood guidance values are lower.
Much of the activity will likely feature little lightning given
the warm-topped nature of the convection. Uncertainty still
looms as high-resolution models are struggling to handle the
mesoscale nature of these boundaries.
Temperatures remain near seasonal levels through tonight with
lows in the 70s outside the higher terrain.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The aforementioned frontal boundary will continue moving
southward on Thursday. The front will start to weaken, with the
moisture remaining in place even behind the front, though
columns are slightly drier than Wednesday. Overall flow remains
weak, though the potential for an isolated severe storm is
certainly possible Thursday into Friday. Attention will be
focused upstream to the northwest for any MCS development that
could track into the local region given sustainable instability.
The other concern is flooding due to repeated rounds of showers
and thunderstorms through the end of the weak. Individual model
guidance continues to differ significantly, though the overall
signal for periods of potentially heavy rain certainly exist.
Will continue to monitor.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Unsettled conditions continue into Saturday for at least the
southern half of the area as the shortwave continues to push the
front southward. This will bring a few showers and storms to areas
south of I-66 during the afternoon hours.
High pressure then sets up over the northeast on Saturday night into
Sunday. This will bring an onshore flow into the region with below
normal temperatures and slight chances for a few showers and some
drizzle, along with abundant clouds, especially south of the
(-66 corridor again.
High pressure pushes offshore into Monday and 500mb heights begin to
rise as a brief upper ridge builds overhead leading to quiet
weather. High temperatures remain below seasonal averages.
The next cold front will push through towards the middle of the
week, perhaps on Tuesday, bringing the next chance for unsettled
weather. That pattern looks to continue for several days
thereafter.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Persistent light NW flow is expected through this evening,
becoming light and variable tonight as a front sags southward.
Additional restrictions are likely (1) in shower and
thunderstorm activity through the late evening, and (2) lower
CIGs/patchy fog overnight into the morning hours.
Similar conditions are expected Thursday into Friday, with a
relatively higher chance of restrictions Thursday night.
Sub-VFR conditions possible at times on Saturday, particularly at
CHO where a front will lead to increased chances for showers and
storms during the afternoon hours.
Residual cloudiness may continue into Sunday as well, mainly at CHO,
as an onshore flow sets up into the region.
Dry conditions return by Sunday night into Monday.
&&
.MARINE...
Generally light W/NW flow is expected through the late evening,
becoming variable tonight and somewhat erratic through the end
of the week as a front lingers overhead. Gusty winds, frequent
light, heavy rain and perhaps a waterspout are possible with and
thunderstorms - the likelihood of which will linger much of the
rest of the week.
A few thunderstorms may be possible across the lower portions of the
Potomac River and Chesapeake Bay on Saturday afternoon as a cold
front lingers nearby. Cannot completely rule out the possibility of
an SMW being issued.
Aside from that, high pressure builds in behind the showers and
storms Saturday night. SCA's may be needed for the open waters for
the later part of the weekend, but otherwise fairly calm conditions
for the long term period for the waters.e waters.
&&
.HYDROLOGY...
A cold front will sag slowly southward into the Mid-Atlantic
through tonight. Aloft, a strong and somewhat drawn out
shortwave will move along the front in W/NW flow. Although the
exact placement of the front and heaviest rainfall is still
somewhat uncertain, some enhanced convergence along with PWs
rising above 2" should overlap areas with lower FFG resulting
in a risk for flash flooding. Additionally, storm motions may be
slowed some due to weakening low-level flow, and may train
roughly parallel to the surface front.
The most likely time period for flash flooding is this evening
into the overnight as strong ascent accompanies a passing upper
jet streak. Most notably, any region which saw earlier heavy
rainfall would be more primed for flooding issues.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 5 AM EDT Thursday for DCZ001.
MD...Flood Watch until 5 AM EDT Thursday for MDZ001-003>006-008-011-
013-014-501>508.
VA...Flood Watch until 5 AM EDT Thursday for VAZ025>031-036>038-
052>054-503>508.
WV...Flood Watch until 5 AM EDT Thursday for WVZ050>053-055-501>506.
MARINE...Flood Watch until 5 AM EDT Thursday for ANZ535.
&&
SYNOPSIS...DHOF/CPB
NEAR TERM...BRO/CPB
SHORT TERM...CPB
LONG TERM...CJL/CPB
AVIATION...BRO/CJL/CPB
MARINE...BRO/CJL/CPB
HYDROLOGY...LWXHazardous weather outlook, Jul 6, 9:26 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1026 PM EDT Wed Jul 6 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-080230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1026 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch for potential flash flooding is in effect for much
of the DC and Baltimore metro areas into northeast Maryland
until 5 AM tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-080230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1026 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch for potential flash flooding is in effect for much
of the DC and Baltimore metro areas into the eastern panhandle of
West Virginia, and central Maryland until 5 AM tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
MDZ001-501-502-VAZ503-504-WVZ501>506-080230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1026 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
In the hours before
Local storm report, Jul 7, 12:17 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 AM EDT THU JUL 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 2 E DALE CITY 38.66N 77.31W
07/07/2022 PRINCE WILLIAM VA 911 CALL CENTER
THERE WAS ABOUT HALF A DOZEN REPORTS OF TREES BLOWN
DOWN BETWEEN HOADLEY AND BETHEL.
&&
EVENT NUMBER LWX2204117
DHFlood, Anne Arundel
- When
- July 7, 1:30 AM EST to 3:30 AM EST
- Where
- Anne Arundel County, 1.07 mi W of Margate to 1.73 mi NNW of Jacobsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.170, -76.600
Several roads were partially blocked briefly by high standing water near Glen Burnie, Odenton, and Pasadena.
Flood, Carroll
- When
- July 7, 3:15 AM EST to 5:15 AM EST
- Where
- Carroll County, Taneytown to 1.23 mi NE of Taneytown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.670, -77.180
Several roads were closed due to high water north of Taneytown towards the state line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Montana, July 7, 2022$1.5 million · 2.5 in hail · 8 events
- Hail and Damaging Winds in Tennessee, July 7, 2022$76,000 · 1.5 in hail · 22 events
- Flash Flooding and Damaging Winds in North Carolina, July 7, 2022$50,000 · 50 kt wind · 12 events
- Flash Flood in New Mexico, July 7, 2022$50,000 · 1 event
- Flash Flood and Hail in South Carolina, July 7, 2022$10,000 · 60 kt wind · 34 events
- Flash Flood in Nebraska, July 7, 2022$25,000 · 1 event
- Flash Flood and Damaging Wind in Kentucky, July 7, 2022$23,000 · 52 kt wind · 2 events
- Tornadoes and Heavy Rain in Iowa, July 7 to 8, 202212 events
- Flash Flood and Heavy Rain in Colorado, July 7, 2022$15,000 · 2 events
- Damaging Winds in Missouri, July 7 to 8, 202261 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, July 7, 20221 in hail · 5 events
- Drought in Texas, July 7 to 31, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028153, 1028155.